The most common side effects are pain at the injection site (92%), fatigue (70%), headache (64.7%), myalgias (muscle pain) (61.5%), arthralgias (joint stiffness) (46.4%), chills (45.4%), nausea/vomiting (23%), fever (15.5%) and swelling at the injection site (14.7%). These reactions are mostly mild or moderate and transient, disappearing a few days after vaccination. These reactions are more common after the second dose and their frequency decreases with age.
In addition, very rare cases of myocarditis and pericarditis (inflammation of the heart muscle or membrane around the heart) have been observed. These cases occurred mainly in the 14 days following vaccination, with greater frequency after the second dose of vaccination, and more commonly in younger men. Myocarditis and pericarditis are mild in most cases and resolve with treatment and rest.
Delayed skin reactions near the injection site have also been described, which occur about 7 days (between 2 and 12 days) after receiving the vaccine and have been described as oedematous, pruritic, and painful plaques. This reaction may appear earlier after administration of the second dose. They usually resolve in about 5 days, but in some cases they can persist up to 21 days. However, this reaction after the first dose is not a contraindication for the administration of the second dose.
Cases of anaphylaxis to the mRNA COVID-19 vaccines are very rare - currently estimated to occur in 2.5 to 11.1 cases per 1 million doses, largely in individuals with a history of allergy. Anaphylaxis is treatable if recognized early and treated promptly. If a person has a severe allergic reaction after getting a shot of an mRNA COVID-19 vaccine (either Pfizer-BioNTech or Moderna), that person should not get another shot of that vaccine.
Update (March 2023):
The reactogenicity and adverse event profile observed after the booster dose was generally similar to that observed following dose 2 of the initial 2-dose regimen, which suggests no potentiation of reactogenicity or any new safety signals arising from administration of a third dose.